Alert archive / New Mexico / Tornado Warnings in 2011

Tornado Warning 1, NWS El Paso, TX

September 15, 2011Luna County, New Mexico

NWS El Paso, TX issued this tornado warning at Sep 15, 2011, 5:00 PM MDT for Luna County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2011, 5:00 PM MDT (23:00 UTC)
Expired
Sep 15, 2011, 6:00 PM MDT
In force
60 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Luna County, NM

The radar

The El Paso radar (KEPZ), 89 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WFUS54 KEPZ 152300
TOREPZ
NMC029-160000-
/O.NEW.KEPZ.TO.W.0001.110915T2300Z-110916T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EL PASO TX
500 PM MDT THU SEP 15 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL LUNA COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 600 PM MDT

* AT 451 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. 

* LOCATIONS IMPACTED INCLUDE...
  DEMING...
  SUNSHINE...
  AKELA...
  SPRING CANYON STATE PARK...
  ROCK HOUND STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE HOME...A
VEHICLE OR ARE OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3228 10735 3191 10736 3190 10795 3228 10795
TIME...MOT...LOC 2259Z 311DEG 24KT 3210 10787

$$

ROGASH
1 follow-up statement
992 
WWUS54 KEPZ 152318
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
518 PM MDT THU SEP 15 2011

NMC029-160000-
/O.CON.KEPZ.TO.W.0001.000000T0000Z-110916T0000Z/
LUNA NM-
518 PM MDT THU SEP 15 2011

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL LUNA COUNTY UNTIL
600 PM MDT...

AT 508 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 10 
MILES SOUTH OF DEMING. A TORNADO MAY DEVELOP WITH THESE STORMS 
ANY TIME.  

IN ADDITION...THESE STORMS MAY PRODUCE GOLF BALL SIZED HAIL 
AND WIND GUSTS TO 70 MPH.

LOCATIONS IMPACTED INCLUDE...
  DEMING...
  SUNSHINE...
  AKELA...
  SPRING CANYON STATE PARK...
  ROCK HOUND STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE HOME...A
VEHICLE OR ARE OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3227 10794 3228 10735 3191 10736 3190 10793
TIME...MOT...LOC 2316Z 311DEG 24KT 3203 10777

$$

ROGASH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this tornado warning went out at Sep 15, 3:07 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 15, 3:07 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
307 PM MDT THU SEP 15 2011

.SYNOPSIS...
THERE IS A RISK OF SEVERE WEATHER THIS EVENING. AFTER TONIGHT WE
WILL SEE A SLIGHT CHANCE FOR RAIN EAST OF THE RIO GRANDE ON
FRIDAY. FOR THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WE WILL
SEE MOSTLY SUNNY SKIES WITH TEMPERATURES RUNNING A FEW DEGREES
ABOVE NORMAL.

&&

.DISCUSSION...
WE STILL HAVE A FAIR AMOUNT OF MOISTURE AT THE SURFACE AND WE
STILL HAVE AN UPPER LEVEL TROUGH TO OUR WEST...BUT NOW WE HAVE A
COLD FRONT MOVING IN FROM THE EAST. ALL OF THESE FACTORS WILL ADD
UP TO A POTENTIAL FOR SOME SEVERE WEATHER THIS EVENING. THE MAIN
THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. WE
HAVE DECENT SPEED AND DIRECTIONAL SHEER TODAY ALSO SO A FEW STORMS
MAY BECOME SUPERCELLS. THE MAIN ENERGY OF THE LOW TO OUR WEST
WILL PUSH OFF TO OUR EAST ON FRIDAY. THIS WILL LESSEN OUR RAIN
CHANCES WEST OF THE RIVER...BUT LOCATIONS EAST OF THE RIO GRANDE
WILL AGAIN SEE A CHANCE FOR RAIN...THOUGH NOT LIKELY SEVERE. FOR
THE WEEKEND WE WILL SEE THE TROUGH MOVE TO OUR EAST AND AN UPPER
LEVEL RIDGE STRENGTHEN TO OUR SOUTH OVER MEXICO. THIS WILL KEEP US
IN A ZONAL FLOW WHICH WILL BRING IN DRIER MORE STABLE AIR. SO THE
WEEKEND LOOKS DRY WITH LOTS OF SUN. FOR THE FIRST PART OF NEXT
WEEK THE RIDGE WILL BUILD INTO ARIZONA. THIS WILL LEAVE US ON THE
FRONT SIDE OF THE RIDGE. SOMETIMES WE CAN SEE A DISTURBANCE MOVE
DOWN THE FRONT SIDE OF THE RIDGE AND GIVE US SOME RAIN...FOR NOW
THOUGH I HAVE KEPT US ON THE DRY SIDE OF THINGS AND I'LL WAIT AND
SEE WHAT FUTURE MODELS RUNS WILL BRING.

LOOKING AT TEMPERATURES...ON FRIDAY...BEHIND THE COLD FRONT WE
WILL SEE TEMPERATURES RUNNING TWO TO FOUR DEGREES BELOW NORMAL.
FOR SATURDAY AND SUNDAY AS THE DRIER SUNNY WEATHER MOVES IN WE
WILL SEE HIGHS RUNNING FROM TWO TO FOUR DEGREES ABOVE NORMAL. MORE
OF THE SAME FOR THE FIRST PART OF NEXT WEEK WITH HIGHS RUNNING A
FEW DEGREES ABOVE NORMAL.

&&

.AVIATION...VALID 16/00Z-17/00Z.
TIL 06Z SCT-BKN050-100 BKN150-200 ISOLD TO SCT VRB25G35KT  4SM
TSRAGS BKN030CB BKN-OVC150-200.  AFT 06Z ISOLD MAINLY E OF THE RIO
GRANDE VRB30G40KT 5SM -TSRA BKN030CB OVC080 FEW STG/SVR STORMS PSBL
WITH LARGE GAIL AND GUSTS OVER 50 KTS. 12Z-18Z ISOLD -SHRA
SCT030-040 BKN080-100...AFT 18Z WDLY SCT TO SCT 3-5SM VRB25G45KT
TSRAGS MAINLY ALONG AND EAST OF THE DIVIDE.

&&

.FIRE DISCUSSION...
UPPER TROUGH REMAINS LOCATED OVER THE DESERT SOUTHWEST...BUT WILL BE
MOVING ACROSS THE REGION OVER THE NEXT 48 HOURS. A FAIRLY
DEEP...MOIST...UNSTABLE ATMOSPHERE REMAINS IN PLACE AND WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS THE NEXT COUPLE OF DAYS. SOME
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.  DRIER AIR WILL BE MOVING IN BY THE END
OF THE WEEKEND AND PUT AN END TO THE SHOWERS AND THUNDERSTORMS FOR
SEVERAL DAYS. TEMPERATURES WILL REMAIN NEARLY TO SLIGHTLY ABOVE
NORMAL FOR THE UPCOMING WEEK WITH MINIMUM RELATIVE HUMIDITIES ABOVE
20% AND VERY GOOD RECOVERIES...ESPECIALLY THE NEXT COUPLE OF NIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 63  86  66  89  67 /  40  20  10   0   0
SIERRA BLANCA TX        57  84  62  86  64 /  40  20  20  10   0
LAS CRUCES              60  84  63  88  65 /  40  20  10   0   0
ALAMOGORDO              56  83  60  84  62 /  40  20  20  10   0
CLOUDCROFT              42  61  43  65  42 /  50  20  20  20   0
TRUTH OR CONSEQUENCES   58  81  59  86  60 /  40  10  10   0   0
SILVER CITY             52  75  54  78  55 /  40  10  10   0   0
DEMING                  60  83  61  86  62 /  40  10  10   0   0
LORDSBURG               61  84  62  86  62 /  40  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/GRZYWACZ
Hazardous weather outlook, Sep 15, 11:32 AM MDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1132 AM MDT THU SEP 15 2011

NMZ022>025-030>032-TXZ055-056-161745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1132 AM MDT THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL COMBINE WITH AN UPPER LEVEL STORM
SYSTEM TO BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND
STRONG WINDS. ALSO BRIEF HEAVY RAIN AND FREQUENT LIGHTNING WILL BE
POSSIBLE WITH THE SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE EAST OF THE RIO GRANDE ON
FRIDAY. THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WILL BE DRY.

.SPOTTER INFORMATION STATEMENT...

IF YOU SEE SEVERE WEATHER PLEASE REPORT IT TO THE NWS OFFICE VIA
OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.

In the hours before

Special weather statement, Sep 15, 3:12 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
312 PM MDT THU SEP 15 2011

NMZ022>024-152200-
SIERRA COUNTY LAKES REGION NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION
NM-TULAROSA BASIN/SOUTHERN DESERT NM-
312 PM MDT THU SEP 15 2011

...STRONG THUNDERSTORMS THREATENING SIERRA AND NORTHWESTERN OTERO
COUNTIES THROUGH 400 PM MDT...

AT 305 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORMS CLUSTERED OM NORTHWESTERN SIERRA COUNTY
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  WINSTON...
  TRUTH OR CONSEQUENCES...
  MONTICELLO...
  CABALLO...
  CUTTER...
  CHISE...
  LAS PALOMAS...
  ENGLE...
  CHLORIDE...
  PLACITAS...
  ALAMOSA CANYON...
  ROCK HOUSE...
  NORTH MONTICELLO POINT...
  CABALLO LAKE STATE PARK...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Special weather statement, Sep 15, 3:35 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
335 PM MDT THU SEP 15 2011

NMZ022-152215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
335 PM MDT THU SEP 15 2011

...STRONG THUNDERSTORMS THREATENING WESTERN SIERRA AND NORTHEASTERN
GRANT COUNTIES THROUGH 415 PM MDT...

AT 327 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF SILVER CITY...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  LAKE ROBERTS...
  CAMP THUNDERBIRD...
  LITTLE WALNUT VILLAGE...
  PINOS ALTOS...
  ROCKY CANYON CAMPGROUND...
  SAPILLO CAMPGROUND...
  MCMILLAN CAMPGROUND...
  CHERRY CREEK CAMPGROUND...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Local storm report, Sep 15, 3:37 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
337 PM MDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             ANIMAS                  31.95N 108.81W
09/15/2011  M1.75 INCH       HIDALGO            NM   LAW ENFORCEMENT

            1.75 INCH HAIL REPORTED ON MWY 9 MM 20.

&&

EVENT NUMBER EPZ1100352

TRIPOLI
Local storm report, Sep 15, 3:46 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX
346 PM MDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             6 E ANIMAS              31.95N 108.70W
09/15/2011  M1.75 INCH       HIDALGO            NM   LAW ENFORCEMENT

            1.75 INCH HAIL REPORTED ON STATE HIGHWAY 9 NEAR MILE
            MARKER 20

&&

CORRECTED LOCATION...REMARKS

EVENT NUMBER EPZ1100352

BRICE
Local storm report, Sep 15, 4:44 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
444 PM MDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             PINOS ALTOS             32.87N 108.22W
09/15/2011  M0.70 INCH       GRANT              NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1100353

TRIPOLI
Local storm report, Sep 15, 4:58 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
458 PM MDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             10 E ANIMAS             31.95N 108.64W
09/15/2011  E1.00 INCH       HIDALGO            NM   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL IN WINDMILL
            SUBDIVISION

&&

EVENT NUMBER EPZ1100354

FAUSETT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:23 PM MDTSevere Thunderstorm WarningEPZDoña Ana52 min
Sep 15, 1:11 PM MDTSevere Thunderstorm WarningEPZGrant34 min
Sep 15, 2:04 PM MDTSevere Thunderstorm WarningEPZGrant41 min
Sep 15, 2:41 PM MDTSevere Thunderstorm WarningEPZGrant49 min
Sep 15, 3:16 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo44 min
Sep 15, 3:29 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo46 min
Sep 15, 3:46 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo, Luna44 min
Sep 15, 3:56 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo49 min
Sep 15, 4:08 PM MDTSevere Thunderstorm WarningEPZGrant52 min
Sep 15, 4:26 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Sep 15, 4:26 PM MDTSevere Thunderstorm WarningEPZLuna64 min
Sep 15, 4:33 PM MDTSevere Thunderstorm WarningEPZSierra57 min
Sep 15, 5:05 PM MDTAreal Flood AdvisoryEPZSierra115 min

Nearby

Tornado Warnings in New Mexico, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.